West Virginia, 2019Flash Flooding and Flood in West Virginia, June 30, 2019
June 30, 2019 · NWS RLX · 3 events in 1 county or zone
A cold front pushed southward into West Virginia and stalled nearby during the early morning hours on the 30th. Thunderstorms progressing through the area resulted in one to two inches of rainfall, leading to flash flooding across northeast West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed southward into West Virginia and stalled nearby during the early morning hours on the 30th. Thunderstorms progressing through the area resulted in one to two inches of rainfall, leading to flash flooding across northeast West Virginia. In Randolph County, just over three inches of rainfall fell in a three hour time span, leading to multiple mudslides, washed out roads, and water rescues. An automatic gauge on Haines Knob near Job measured 3.1 inches. The President of the United States signed a Disaster Declaration for the Harman area of Randolph County due to the significant amount of flooding that occurred with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 1:59 AM EST, 31 minutes earlier.
Area forecast discussion, Jun 30, 1:59 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
259 AM EDT Sun Jun 30 2019
.SYNOPSIS...
A cold front pushes south into the area today. Slightly less
humid Monday. Warm and humid for mid to late week with daily
chances of thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Sunday...
Today is a change in pace with a cold front moving though the
area from north to south bringing cooler drier air. The frontal
boundary may stall slightly, however it will eventually make
way out of the area late afternoon, possibly as late as the
early evening. The good news is that not a lot of rain will fall
with this baroclinic zone and most of the chances for showers
will be confined to the mountains where most of the lifting
will reside. A theta-E ridge is slated to be present to the
south near VA. This will help initiate convection along the
frontal boundary for potential storms in the far south. The
chance for storms outside this region are very low during the
day. There is not a whole lot of instability and by the
afternoon it will all together disappear. Stable drier air
engulfs the area and allows us to cool off a bit. We will get
to relish temperatures overnight in the mid to upper 50's north
of Charleston and low 60's to the south. High pressure builds
in for Sunday night promoting fair weather for the time being.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 215 AM Sunday...
Slightly drier air on Monday and Monday night will provide for
lower humidity levels. This will also mean generally dry
conditions.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 215 AM Sunday...
Heat and humidity rebuild over the area Tuesday and remain
through the work week. This will provide showers and
thunderstorms at times, more likely during the afternoon and
evening hours.
Models showing some troughing aloft for next weekend, which
could push a frontal boundary into the area.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 130 AM Sunday...
Currently, EKN and CKB are dealing with MVFR conditions within
showers and VCTS. This should wane in the next hour or so.
However, tempo conditions of MVFR will affect these sites until
late morning. EKN will go IFR in VIS for a 3 hour window
starting at 8Z. Also, CKB will endure lower MVFR VIS in
showers.
A cold front sweeps south through the area today with not much
in the way of low clouds. The sites mentioned above will become
scattered out by the early afternoon. Although expecting
chances of showers along the eastern mountains which will affect
CKB/EKN/BKW until the early afternoon, however no restrictions
are expected. Elsewhere, VFR will prevail throughout this
forecast period. PKB may briefly see a reduction in VIS in the
early morning due to patchy fog. Any fog lingering this morning
will burn off quite fast as winds pick up quickly going from
light to westerly at 5-10KT with gusts in the low teens in the
late morning. Frontal passage will be during this late afternoon
where winds will relax and switchover to a northwesterly flow
this evening as clouds clear out from north to south. Chances
for thunderstorms were too low to add to the TAFs. Most of the
convection, if any, will be confined to the far southern
portions of our area near VA.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Development of fog overnight may vary from
forecast. A thunderstorm is also possible as the front moves
through, however confidence is too low to add into the TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 06/30/19
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H M M M M L H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H M H H H H H
AFTER 06Z MONDAY...
IFR possible in afternoon and evening storms during the middle
of next week. IFR is also possible in early morning valley fog,
especially where storms occur the afternoon and evening before.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RH/SL/JZ
NEAR TERM...JZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JZ
Hazardous weather outlook, Jun 30, 2:26 AM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
326 AM EDT Sun Jun 30 2019
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>525-010730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-
326 AM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ526-010730-
Southeast Randolph-
326 AM EDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
There is potential for flash flooding issues for parts of Randolph
County early this morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flash Flood, Randolph
- When
- June 30, 2:30 AM EST to 5:30 AM EST
- Where
- Randolph County, 0.36 mi W of Dryfork to 0.21 mi WSW of Dryfork
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.971, -79.507
Rapidly rising waters impacted a campground in Dryfork, where a truck was swept away. Campers were stranded and were unable to evacuate due to all roads out of the campground being blocked by multiple mudslides. This occurred in an area with no cell service.
Flash Flood, Randolph
- When
- June 30, 2:45 AM EST to 5:00 AM EST
- Where
- Randolph County, 0.96 mi NNW of Harman to 2.02 mi WSW of Harman
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- 911 Call Center
- Coordinates
- 38.932, -79.540
Flash flooding led to several roads being closed overnight in the Harman area, causing infrastructure damage throughout the town. The local water and sewage plant were significantly impacted and knocked offline. Numerous roads and culverts were washed out and several homes and trailers were pushed off their foundations. In total, 13 homes were damaged. Three of them were rendered uninhabitable. Sewer lines in Harman were also washed out. Many water rescues were conducted. Across the Monongahela National Forest, 68 miles of train track were damaged.
Flood, Randolph
- When
- June 30, 5:00 AM EST to 11:00 AM EST
- Where
- Randolph County, 1.4 mi NNW of Harman to 2.35 mi WSW of Harman
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.937, -79.544
US 33 East Bound at WV 32 in Harman remained closed due to lingering flooding following flash flooding earlier in the morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20192 deaths · 1 event
- Hail and Damaging Winds in Illinois, June 30, 20191 death · $363,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Connecticut, June 30, 20191 death · $31,000 · 1 in hail · 12 events
- Heat in Iowa, June 30, 20191 death · 11 events
- Hail and Damaging Winds in New York, June 30, 2019$106,000 · 1 in hail · 34 events
- Damaging Winds in Iowa, June 30, 20194 injured · 87 kt wind · 44 events
- Damaging Winds in North Carolina, June 30, 2019$188,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, June 30, 20198 injured · 1.75 in hail · 5 events
- Damaging Winds in Wisconsin, June 30, 2019$98,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Indiana, June 30, 2019$73,000 · 1 in hail · 23 events
- Damaging Winds in Iowa, June 30, 2019$71,000 · 59 kt wind · 19 events
- Tornado and Flooding in Illinois, June 30, 201964 kt wind · 52 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833090, 833134, 833144.